incredible-marketing Arrow
(214) 799-3080

How Do I Identify A Drug Overdose?

Substance use disorders can wreak havoc on users, especially during the holiday time. Some people who use may have made a resolution to stop using. While you should encourage them and their resolution, it’s important to also know that relapses do happen to those trying to stop using. A relapse isn’t a sign of failure; relapses happen and you need to be aware of the signs of an overdose in order to help your loved one. Preparing yourself is the first step. Recovery Research Institute lists four major signs that someone may be experiencing an overdose. They also offer advice about how to act if you suspect someone is enduring an overdose. Read below to learn about how you can approach a potential overdose today.

Vital signs

An individual should not be breathing too rapidly or too slowly. It’s important to take into account how they normally breathe, and take precautions if they are breathing abnormally. Specifically, they should not be breathing fast and shallow or slow and deep. Also, if an individual’s pulse is abnormal, you might want to look further into their symptoms. 

Skin

Discoloration of the skin is also a sign that something is not right. Gray or ashen skin is a sign, as well as fingers and lips turning purple or blue. Besides the look of the skin, feel their skin. If it’s cold and clammy or hot and dry, they may be experiencing an overdose.

Bowel problems

Pain in the abdomen is a sign to look for when trying to identify a drug overdose. If the pain leads to nausea, vomiting, or diarrhea, there may be a larger issue. Besides vomiting or diarrhea, blood that is present is a major cause for worry.

Unconscious

Check to make sure the individual is awake. If so, make sure they are not drowsy, confused, or about to fall asleep. Ask them who and where they are, and a few basic facts. If they are unconscious or having a seizure, there is a great cause for concern. If this is the case, get help immediately. 

If you suspect a drug overdose:

  • Call 911 immediately
  • Get as much information as possible about the person
  • If necessary, perform CPR or administer Narcan

Villa Tranquil Recovery is here for you if you are worried about someone who is dealing with a substance use disorder. Call our trained and experienced staff today for more information about how we can help you or your loved one. We can be reached at 866-697-7573. We can’t wait to speak with you.